Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Indianapolis, IN

September 19, 2005Hendricks County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 19, 2005, 6:46 PM EST for Hendricks County, Marion County, Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 6:46 PM EST (23:46 UTC)
Expired
Sep 19, 2005, 7:30 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hendricks County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 12 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 6:50 PM ESTTSTM WND DMG2 E Brownsburg, INTREES DOWNED NEAR 100E AND 600N.
Sep 19, 6:51 PM ESTTSTM WND GST 607 Sw Indianapolis, IN
Sep 19, 6:55 PM ESTTSTM WND GST 507 Ne Indianapolis, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192346
SVRIND
INC063-097-200030-
/O.NEW.KIND.SV.W.0185.050919T2346Z-050920T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENDRICKS COUNTY IN CENTRAL INDIANA
  MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 730 PM EST

* AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM CROWS NEST TO CLERMONT TO PLAINFIELD...OR ALONG
  A LINE EXTENDING FROM 7 MILES NORTHWEST OF INDIANAPOLIS TO 10 MILES
  WEST OF INDIANAPOLIS TO 17 MILES WEST OF INDIANAPOLIS...AND MOVING
  SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARREN PARK AROUND 655 PM EST
  SOUTHPORT AROUND 700 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3993 8644 3963 8642 3964 8598 3993 8595

$$

SALLY
2 follow-up statements
000 
WWUS53 KIND 200002
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EST MON SEP 19 2005

INC063-097-200030-
/O.CON.KIND.SV.W.0185.000000T0000Z-050920T0030Z/
HENDRICKS-MARION-
701 PM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR EASTERN HENDRICKS AND MARION COUNTIES...

AT 656 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF SOUTHPORT TO HOMECROFT TO
PLAINFIELD...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
INDIANAPOLIS TO 9 MILES SOUTH OF INDIANAPOLIS TO 16 MILES SOUTHWEST
OF INDIANAPOLIS...MOVING SOUTHEAST AT 50 MPH.

AT 651 PM EST...THE AUTOMATED WIND EQUIPMENT AT THE INDIANAPOLIS 
INTERNATIONAL AIRPORT REPORTED A 60 MPH WIND GUST. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
MONDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 3993 8644 3963 8642 3964 8598 3993 8595

$$

KOCH
000 
WWUS53 KIND 200030
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EST MON SEP 19 2005

INC063-097-200039-
/O.EXP.KIND.SV.W.0185.000000T0000Z-050920T0030Z/
HENDRICKS-MARION-
729 PM EST MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDRICKS AND MARION
COUNTIES EXPIRES AT 730 PM EST...

THE STRONGEST PART OF THE LINE OF STORMS HAS MOVED SOUTH OF MARION 
AND HENDICKS COUNTIES.

LAT...LON 3993 8644 3963 8642 3964 8598 3993 8595

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:00 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 19, 3:00 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON SEP 19 2005

.DISCUSSION...FORECAST FOCUS WILL BE ON TIMING OF THUNDERSTORMS THIS
EVENING.

MODELS ARE VERY SIMILAR WITH TIMING FROPA AND UPPER FEATURES SO WILL
USE A BLEND.

AT 18Z ILX SOUNDING ALONG WITH ACARS DATA CONFIRMS THE PRESENCE OF A
700-750MB CAP.  THIS IS EVIDENT IN THE LACK OF CU FORMING.  SUNNY
SKIES AND SOME PRE-FRONTAL COMPRESSION HAVE CONSPIRED TO RAISE
TEMPERATURES INTO THE MID AND UPPER 80S IN MOST OF CENTRAL INDIANA
WITH OUR SOUTHERN AREA INTO THE LOW 90S.  CHALLENGE IS WHEN SAID CAP
WILL ERODE OR BE BROKEN.  AT THIS TIME MOST THINGS POINT TO IT BEING
BROKEN AS OPPOSED TO ERODING.  WITH SUNSET IN ABOUT 3 HOURS ITS
POSSIBLE THAT SOME EROSION COULD OCCUR BUT WITH SUCH STRONG WARM
ADVECTION ONGOING THAT WILL BE NEGATED.  THE NEXT POSSIBILITY WILL
BE ALONG THE FRONT AS THUNDERSTORMS ARE ALREADY OCCURING IN
ILLINOIS.  ATMS OVER CENTRAL INDIANA IS VERY UNSTABLE WITH LIS IN
THE -6 TO -8 RANGE AND MODIFIED ILX SOUNDING SHOWING CAPES IN THE
AREA OF 2000J/KG.  MEAN MOTION WILL REMAIN DUE EAST AT FIRST...AT
LEAST UNTIL THE FRONT GETS CLOSER.  AT 19Z SAID FRONT WAS OVER
NORTHERN MO/IL WITH STORMS STRUNG OUT ALONG IT.  ALL THAT SAID WILL
ADJUST TIMING OF TSRA IN GRIDS TO COINCIDE MORE WITH WHATS CURRENTLY
GOING ON WITH THE TSRA CLUSTER IN NORTHERN ILLINOIS AND FROPA.
DAMAGING WIND AND HAIL WILL BE THE MAIN THREAT.

AFTER TONIGHT THERE WILL BE A PERIOD OF QUIET WEATHER BEFORE ANOTHER
CHANCE OF RAIN THIS WEEKEND.  MODELS HAVE BEEN UNSETTLED IN TIMING
OF THE FRONT ON FRI/SAT SO WILL KEEP CURRENT POPS IN ON FRIDAY AND
SEE IF LATER RUNS PROVIDE MORE CONSISTENCY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Sep 19, 4:29 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST MON SEP 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-202130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EST MON SEP 19 2005

...SEVERE STORMS POSSIBLE INTO THIS EVENING ACROSS CENTRAL
INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...ISOLATED TORNADOES
FREQUENT LIGHTNING WILL ALSO OCCUR.

AREAS AFFECTED AND TIMING:

THE STRONGEST STORMS WILL AFFECT AREAS NORTH OF INTERSTATE 70 FROM
LATE THIS AFTERNOON THROUGH MIDNIGHT. AREAS SOUTH OF INTERSTATE 70
WILL SEE SCATTERED STRONG STORMS THROUGH SUNSET THEN AN INCREASING
THREAT FOR SEVERE WEATHER AS THE EVENING PROGRESSES.

DISCUSSION:

STORMS WILL SPREAD SOUTH AND EAST ACROSS CENTRAL INDIANA AHEAD OF
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 19, 3:29 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST MON SEP 19 2005

INZ021-028>031-035>044-200400-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
329 PM EST MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
801 IN EFFECT UNTIL 11 PM EST FOR THE FOLLOWING AREA...

IN INDIANA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL INDIANA

BOONE... CLINTON... HAMILTON...
HOWARD... MADISON... TIPTON...

IN EAST CENTRAL INDIANA

DELAWARE... RANDOLPH...

IN NORTH CENTRAL INDIANA

CARROLL...

IN WEST CENTRAL INDIANA

FOUNTAIN... MONTGOMERY... PARKE...
TIPPECANOE... VERMILLION... WARREN...

THIS INCLUDES THE CITIES OF...ANDERSON...CRAWFORDSVILLE...
FRANKFORT...KOKOMO...LAFAYETTE AND MUNCIE.
Local storm report, Sep 19, 5:49 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
09/19/2005                   CLINTON            IN   TRAINED SPOTTER

            TREES DOWN, SOME LARGE

0532 PM     TSTM WND DMG     5 NE FRANKFORT          40.33N 86.44W
09/19/2005                   CLINTON            IN   TRAINED SPOTTER

            GRAIN SILO BLOWN OVER

&&

CP
Local storm report, Sep 19, 6:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 SW DELPHI             40.57N 86.68W
09/19/2005                   CARROLL            IN   LAW ENFORCEMENT

            LARGE TREE DOWN

0505 PM     TSTM WND DMG     9 NE LAFAYETTE          40.50N 86.75W
09/19/2005                   TIPPECANOE         IN   LAW ENFORCEMENT

            TREE DOWN AT 900N AND TYLER RD

&&

CP
Local storm report, Sep 19, 6:46 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     BROWNSBURG              39.84N 86.39W
09/19/2005  55 MPH           HENDRICKS          IN   NWS EMPLOYEE

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:10 AM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo35 min
Sep 19, 4:34 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe41 min
Sep 19, 5:01 PM ESTSevere Thunderstorm WarningINDClinton, Tippecanoe44 min
Sep 19, 5:16 PM ESTFlash Flood WarningINDCarroll23 hr
Sep 19, 5:20 PM ESTFlash Flood WarningINDTippecanoe115 min
Sep 19, 5:36 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren39 min
Sep 19, 5:37 PM ESTSevere Thunderstorm WarningINDClinton, Howard, Tipton53 min
Sep 19, 5:45 PM ESTFlash Flood WarningINDCarroll
Sep 19, 5:54 PM ESTFlash Flood WarningINDCarroll66 min
Sep 19, 6:57 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.